Texas, 2018

Heavy Snow in Texas, December 7 to 8, 2018

December 7 to 8, 2018 · NWS LUB · 16 events in 16 counties and zones

A slow moving upper low moved east across the northern Permian Basin late in the night on Friday before exiting the region Saturday afternoon. Northwest of this low, a large deformation zone developed accompanied by moderate to heavy snow.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A slow moving upper low moved east across the northern Permian Basin late in the night on Friday before exiting the region Saturday afternoon. Northwest of this low, a large deformation zone developed accompanied by moderate to heavy snow. At the height of the storm around 6 AM Saturday, snowfall rates were measured as great as 2 inches per hour by NWS employees. The result was a large swath of heavy wet snow between 4 and 10.5 inches spanning 16 counties across the South Plains and Rolling Plains, with lesser amounts elsewhere.

Snow covered and icy roads severely hampered travel over the region through the weekend and resulted in sizable economic losses, particularly for some Lubbock businesses. Some roads such as the South Loop 289 flyover were closed due to hazardous ice buildup. Hundreds of minor auto accidents were reported in Lubbock County alone, with similar numbers occurring Saturday night through Sunday night following refreezing of water on area roads and overpasses. Monetary losses were not available at the time of this entry.

This snowstorm was unique in that many weather models leading up to the event severely failed to capture the magnitude and extent of the snowfall. The official forecast favored a low impact event with 1 to 4 inches of total snowfall. Much of the rationale for low snow amounts was attributed to the upper low forecast to weaken and shear apart as it passed just south of the region. However, the upper low remained intact and even slowed its eastward progress thereby prolonging the duration of moderate to heavy snow over much of the South Plains. The high water content of this snow proved beneficial in restoring soil moisture to much of the region.

********************STORM TOTAL SNOWFALL (inches)********************

...Bailey County...| Muleshoe Wildlife Refuge 5.0

...Briscoe County...| Silverton 2.0

...Castro County...| Hart 3.5

...Childress County...| Tell 2.0| 1 W Kirkland 1.5| 7 NW Childress 0.2

...Cochran County...| Morton 4.2

...Cottle County...| 10 S Paducah 5.0| Paducah 3.0

...Crosby County...| Crosbyton 8.0| White River Lake 3.0

...Dickens County...| Spur 7.0

...Floyd County...| 9 SE Floydada 9.0| Floydada 5.0

...Garza County...| Lake Alan Henry 2.0

...Hale County...| Abernathy 7.5| Plainview 4.0

...Hall County...| Turkey 3.0

...Hockley County...| 6 NNW Ropesville 8.5| Levelland 6.9

...Kent County...| Jayton 5.0

...King County...| 15 S Paducah 8.0| Dumont 6.0| Guthrie 5.0

...Lamb County...| Littlefield 9.0| 7 SE Littlefield 6.5| Olton 5.0

...Lubbock County...| 4 SW Lubbock 10.5| 3 SSW Lubbock 10.5| 5 WSW Lubbock 10.5| 3 ENE Wolfforth 10.0| 7 SW Lubbock 10.0| Lubbock Airport 10.0| Idalou 10.0| 4 SSW Lubbock 10.0| Shallowater 9.8| 4 WNW Lubbock 9.7| 4 E Reese Center 9.3| 1 SW Lubbock 9.0| 5 NNW Lubbock 9.0| 4 NW Lubbock 9.0| 1 NNE Ransom Canyon 8.8| 5 NW Lubbock 8.0| 6 SW Lubbock 8.0| 5 SW Lubbock 8.0| SSW Lubbock 7.2| 3 W Woodrow 7.0| 7 WSW Lubbock 6.5| Slaton 5.0| 5 S Wolfforth 4.8

...Lynn County...| Tahoka 5.0

...Motley County...| Roaring Springs 7.5| Matador 5.0| 4 NE Flomot 3.5| 2 E Flomot 3.5| Northfield 2.0

...Stonewall County...| Aspermont 3.5

...Swisher County...| Vigo Park 1.5| Tulia 1.0

...Terry County...| Brownfield 6.0

...Yoakum County...| Plains 5.0| Denver City 3.0|.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 6, 11:13 PM CST, 47 minutes earlier.

Area forecast discussion, Dec 6, 11:13 PM CST, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1113 PM CST Thu Dec 6 2018

.AVIATION...
MVFR ceilings in place all three TAF sites and will remain MVFR
through the night. Brief periods of IFR will be possible around
sunrise as precipitation starts to impact KLBB and then KPVW.
Temperatures will be the main problem for whether precipitation
will be freezing rain or liquid rain and it appears temperatures
will be warm enough to keep precipitation all liquid.

There will be a lull in precipitation through the afternoon and
then a second round of precipitation will move into KLBB and KPVW
before eventually reaching KCDS. Confidence is low on the timing
and precipitation type and will leave out for now. Key factor
again will be temperatures near the surface which may remain at or
just above freezing. Better chances for frozen precipitation,
mainly snow, will be after the end of this TAF cycle and through
the day Saturday.

Jordan

&&

.PREV DISCUSSION... /issued 314 PM CST Thu Dec 6 2018/

DISCUSSION...
Uncertainties in the strength of the approaching winter storm
remain high today, so confidence in impacts has not greatly
improved. Solutions trends today show slight weakening of the GFS
compared to 24 hours ago, but retain slightly deeper and more
closed NAM and ECMWF. National guidance for both snow and ice
amounts therefore has dipped a little more. Even so, bulk of
solutions generate at least a light glaze of freezing rain near a
tenth inch sometime between early Friday morning and early
Saturday morning. Then, a significant snowfall still looks
possible favoring the northern and western South Plains and
southern Panhandle, into the northern Rolling Plains, where snow
totals up to 6 inches still look possible.

We have retained fairly high chances for precipitation through
this event and our snowfall maps still looks reasonably close to
the previous forecast. Ice accumulations also have not adjusted
that much.

For tonight, trends support rain or freezing rain showers
spreading into the western South Plains before daybreak Friday,
and then a few possible more periods through the morning at least.
Still highly uncertain if freezing rain or liquid rain will be
more favored, especially across the southern South Plains into the
southern Rolling Plains. And precipitation type Friday afternoon
also questionable with slight warming. We have issued a Winter
Weather advisory for the area late tonight and Friday for periods
of freezing rain.

The main lift still on track Friday night into early Saturday, and
we have retained the Winter Storm Watch for that period. Snow
still expected to taper fairly quickly on the Caprock by midday
Saturday, but light additional accumulations may yet occur over
the Rolling Plains Saturday afternoon.

Weather beyond doesn't look significant. Drier and warmer. A
possible wave late Wednesday currently looks dry. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Friday for TXZ021>044.

Winter Storm Watch from Friday evening through Saturday morning
for TXZ021>044.

&&

14
Hazardous weather outlook, Dec 6, 2:34 PM CST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
234 PM CST Thu Dec 6 2018

TXZ021>044-070845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
234 PM CST Thu Dec 6 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect late tonight and Friday
for light accumulations of freezing rain. Roads may become slick
in some areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Winter Weather Advisory for periods of freezing rain will
continue Friday. Then, a Winter Storm Watch remains in effect
Friday night into Saturday for potential significant
accumulations of ice and snow.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow. Local standard time, as filed.

Heavy Snow, Dickens

When
December 7, 12:00 AM CST to December 8, 1:00 PM CST
Where
Dickens forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Heavy Snow, Cochran

When
December 7, 8:00 PM CST to December 8, 10:00 AM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Heavy Snow, Hockley

When
December 7, 8:00 PM CST to December 8, 9:00 AM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Heavy Snow, Lamb

When
December 7, 8:00 PM CST to December 8, 9:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Heavy Snow, Yoakum

When
December 7, 8:00 PM CST to December 8, 10:00 AM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Heavy Snow, Bailey

When
December 7, 9:00 PM CST to December 8, 9:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Heavy Snow, Terry

When
December 7, 9:00 PM CST to December 8, 12:00 PM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Heavy Snow, Lubbock

When
December 7, 9:30 PM CST to December 8, 11:00 AM CST
Where
Lubbock forecast zone
Reported by
COOP Observer
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Heavy Snow, Hale

When
December 7, 10:00 PM CST to December 8, 10:00 AM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Heavy Snow, Crosby

When
December 7, 11:00 PM CST to December 8, 12:00 PM CST
Where
Crosby forecast zone
Reported by
COOP Observer
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Heavy Snow, Floyd

When
December 7, 11:00 PM CST to December 8, 11:00 AM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
December 8, 12:00 AM CST to 2:00 PM CST
Where
Kent forecast zone
Reported by
COOP Observer
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Heavy Snow, Lynn

When
December 8, 12:00 AM CST to 12:00 PM CST
Where
Lynn forecast zone
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Heavy Snow, Motley

When
December 8, 12:00 AM CST to 12:00 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Heavy Snow, Cottle

When
December 8, 2:00 AM CST to 9:00 AM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Heavy Snow, King

When
December 8, 2:00 AM CST to 1:00 PM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788771, 788766, 788775, 788780, 788804, 788765, 788803, 788782, 788773, 788770, 788772, 788778, 788783, 788784, 788768, 788779.